A generalized volatility bound for dynamic economies

Christopher Otrok, B. Ravikumar, Charles H. Whiteman

Research output: Contribution to journalArticlepeer-review

3 Scopus citations


We develop a generalization of the Hansen-Jagannathan (1991) volatility bound that (i) incorporates the serial correlation properties of return data and (ii) allows us to calculate a spectral version of the bound. This generalization enables us to judge whether models match important aspects of the data in the long run, at business cycle frequencies, seasonal frequencies, etc. Our bound permits evaluation of models without requiring their explicit solution in a way that respects the dynamic implications of the fundamental component of the models, namely, the Euler equation that links asset returns to the intertemporal marginal rate of substitution.

Original languageEnglish (US)
Pages (from-to)2269-2290
Number of pages22
JournalJournal of Monetary Economics
Issue number8
StatePublished - Nov 2007


  • Asset-pricing
  • Spectral
  • Volatility bound

ASJC Scopus subject areas

  • Finance
  • Economics and Econometrics


Dive into the research topics of 'A generalized volatility bound for dynamic economies'. Together they form a unique fingerprint.

Cite this